A Case of Amiodarone-Induced Thyrotoxicosis : A diagnostic and therapeutic dilemma

Sudheer Ahamed PS, Abe Mathew

Abstract


Amiodarone is an iodine rich agent widely used for the treatment of ventricular arrhythmias, paroxysmal supraventricular tachycardia, atrial fibrillation and flutter. However 14-18% of patients treated with amiodarone develop overt thyroid dysfunction in the form of either amiodarone-induced thyrotoxicosis (AIT) or amiodaroneinduced hypothyroidism (AIH). Two different types of AIT have been recognised and designated as Type 1 and Type 2. Distinguishing between the two is often difficult, but necessary for instituting appropriate treatment. We report a case of a 56 year-old male patient who was started on amiodarone for atrial fibrillation and then developed AIT. The challenges in the diagnosis and management of these patients are discussed.



Keywords


Amiodarone; Thyroid; Thyrotoxicosis; Apathetic hyperthyroidism; Arrhythmias; Case Report.

Full Text:

PDF

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

Sultan Qaboos University Medical Journal, College of Medicine and Health Sciences, Sultan Qaboos University, PO Box 35, Postal Code 123, Al-Khod, Muscat, Oman

ISSN (Print edition): 2075-051X ISSN (Internet edition): 2075-0528

Copyright SQUMJ 2019. This journal and its content is licensed under a Creative Commons Attribution No Derivatives 4.0 International license.

Flag Counter